H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Oxacillin-Induced Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)

Unexpected drug reaction , Rare disease

Alexis Sharpe, Bashar M. Mourad, Chase J. Hardwick, Theresa Reilly, Ezra Dweck, Eric Bondarsky

(Department of Pulmonary and Critical Care, NYU Langone, New York City, USA)

Am J Case Rep 2019; 20:345-348

DOI: 10.12659/AJCR.913748

Published: 2019-03-16


BACKGROUND: Drug reaction with eosinophilia and systemic symptoms (DRESS) is an idiosyncratic life-threatening reaction comprised of fevers, rash, and leukocytosis with eosinophilia. Though characteristically associated with leukocytosis, there are rare case reports of DRESS-induced agranulocytosis. DRESS is most frequently caused by antiepileptic medications; however, it has very rarely been reported in relation to oxacillin. We describe a case of oxacillin-induced DRESS associated with agranulocytosis.
CASE REPORT: A 52-year-old male was admitted for an epidural abscess secondary to oxacillin-sensitive Staphylococcus aureus, for which an extended course of oxacillin and rifampin was initiated. On day 22 of therapy, the patient developed a fever of 38.7°C (101.6°F) with rigors. His complete blood cell count revealed new leukopenia (1.8×10³/uL) with 16% eosinophils and 3% atypical lymphocytes. Antibiotics were transitioned from oxacillin and rifampin to vancomycin, cefepime, and rifampin for presumed sepsis of unclear etiology. On day 23, he was noted to have a pruritic erythematous blanching papular rash on his chest, trunk, neck, and left upper extremity. Infectious workup was unrevealing, and his fever curve up-trended to 39.3°C (102.7°F) with no clinical improvement on broad-spectrum antimicrobials, suggestive of a non-infectious etiology of his rash and fevers. His rash evolved into confluent red patches, and eosinophilia rose to 21%, which was concerning for a drug reaction. His RegiSCAR score was calculated to be 6, consistent with definite DRESS. Leukopenia resolved (6.3×10³/uL) 4 days after discontinuing oxacillin. His epidural abscess was ultimately treated with daptomycin, and DRESS was managed supportively with antihistamines and triamcinolone cream.
CONCLUSIONS: We highlight this case because of the rarity of DRESS with agranulocytosis related to oxacillin. Beta-lactam antibiotics are widely used, and while DRESS is an uncommon condition, clinicians should consider this diagnosis when managing patients with fevers, leukopenia, and rash.

Keywords: agranulocytosis, Drug Hypersensitivity Syndrome, Drug-Related Side Effects and Adverse Reactions, Oxacillin



Back